How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Small Animal Veterinarian.
Category: Dog
Satisfied Customers: 19139
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

My 10 lb puppy ate a 50 mg Zoloft about 6 hours ago. I just

Customer Question

Hi my 10 lb puppy ate a 50 mg Zoloft about 6 hours ago. I just heard about it now when I got home. Please help!
JA: I'm sorry to hear that. The veterinarian will know if the puppy will be able to digest that. What is the dog's name?
Customer: Hope
JA: Is there anything else important you think the veterinarian should know about Hope?
Customer: She has been whining for the last hour which isn't normal for her.
Submitted: 1 month ago.
Category: Dog
Expert:  Dr Scott Nimmo replied 1 month ago.

Hi,I'm Dr Scott. Welcome to JustAnswer, I am working on your question now, you can expect a written reply sometime within the next ten minutes or so.

Customer: replied 1 month ago.
Ok thank you!
Customer: replied 1 month ago.
No
Expert:  Dr Scott Nimmo replied 1 month ago.

Hello again

I have worked out an answer for you below.

1. Zoloft { sertraline } is used in dogs so it is not poisonous per se. The usual dose for sertraline in dogs is 1.25 to 2.5 mg per pound so your dog could take up to 25 mg, beyond that would be overdose.

2. The symptoms of Zoloft overdose in the dog would include vomiting/ diarrhoea, vocalising { whining } , muscle tremors, agitation and salivation.

3. With the sort of overdose your dog took the chances are all you will see are minor symptoms for the next six to eight hours but then the dog will gradually recover. Sadly it is now too late to recover this drug by inducing vomiting since this has to be done in the first hour after ingestion. If all you are seeing is whining then it may safe enough to just monitor Hope for present. However if you want to take every possible precaution then have her checked over by an ER vet without delay. There is an antidote called Cyproheptadine which can reverse some of the seratonin related signs you may be seeing and also other precautions which can be taken.

4. But in any case I should be available online for you the next four or five hours today so please do not hesitate to get straight back to me if Hope's condition changes in any way or you would like to talk things over with me further.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 month ago.

Hello again,

I am just checking back in to see how your puppy is getting on after our recent dialogue concerning the Zoloft issue ...

Please get back to me and let me know how things are going.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.

Customer: replied 1 month ago.
I called poison control and they recommended I take her to an emergency vet. She spent the night at the hospital and received IV fluids and meds to calm her and reverse the symptoms. She is home resting and doing well.
Expert:  Dr Scott Nimmo replied 1 month ago.

You did the right thing ...

Glad she is recovering well.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.